Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 103, NWS Las Vegas, NV

August 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2018, 5:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 5:09 PM MST (00:09 UTC)
Expired
Aug 11, 2018, 8:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS55 KVEF 120009
FFWVEF
AZC015-120300-
/O.NEW.KVEF.FF.W.0103.180812T0009Z-180812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
509 PM MST SAT AUG 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 800 PM MST.

* At 506 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Buck and Doe Road north of Valentine. Flash 
  flooding is expected to begin shortly and could include Antares 
  Road within the next hour.

* Some locations that will experience flooding include...
  Buck and Doe Road, Antares Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 11372 3552 11346 3542 11382 3570 11408

$$

JS
2 follow-up statements
054 
WGUS75 KVEF 120129
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
629 PM MST SAT AUG 11 2018

AZC015-120300-
/O.CON.KVEF.FF.W.0103.000000T0000Z-180812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
629 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 626 PM MST, Doppler radar indicated heavy rain tapering off in 
the warned area however more strong storms were moving towards Buck 
and Doe Road from the east. 

Some locations that will experience flooding include...
Buck and Doe Road, Antares Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 11372 3552 11346 3542 11382 3570 11408

$$

JS
479 
WGUS75 KVEF 120251
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
751 PM MST SAT AUG 11 2018

AZC015-120300-
/O.EXP.KVEF.FF.W.0103.000000T0000Z-180812T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
751 PM MST SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
800 PM MST...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3588 11372 3552 11346 3542 11382 3570 11408

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:31 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 11, 4:31 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
431 PM PDT Sat Aug 11 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel this evening, then
shift to areas north and east of Las Vegas for Sunday through
early next week. Temperatures will remain several degrees above
normal over the weekend into early next week. &&

.SHORT TERM...through Monday night.

Storms tonight should linger for a time as they ride the cold pool
and slowly diminish. Currently think storms should end by 06Z
overnight. Thunderstorm activity in Clark County is looking less
likely, and the HRRR has backed off the intense solution it had
earlier.

Sunday will be a transition day as a ridge of high pressure drifts
eastward into Arizona by Monday. Unsure how "quiet" Sunday will be.
Compared to today, storms should be more limited as we lose
moisture, especially in the afternoon. However a few models show
some midlevel energy circling around the main anticyclonic flow, so
dont think it will be quiet day either. Best chance for storms will
again by over MOhave County where there will be lingering instability
and dry air will be slowest to intrude.

By Monday, drier air and anticyclonic flow will be overhead and
strengthening. Precipitation chances should be limited to the edges
of the high's center, which would limit precipitation chances to the
Sierra, northern and eastern Lincoln County, down into eastern Mohave
County. PWATs should be at or less than an inch, so thunderstorm
activity will be isolated.

.LONG TERM...Tuesday through Saturday.

High pressure situated over the Desert Southwest will shift eastward
Tuesday through Thursday as low pressure approaches the California
coast which will help strengthen southerly flow across the area.
There will still be limited instability on Tuesday and activity
should be more diurnally driven and focused over the higher
elevations. High-grade monsoon moisture will push northward from the
Gulf of California reaching our southern zones Tuesday night into
Wednesday morning; overspreading a majority of the area on Wednesday
and Thursday. As such, storm activity is expected to increase each
day from Tuesday to Thursday with Thursday looking to be particulary
interesting as a shortwave trough pushes northward into central
Arizona. Highest precip chances remain over Mohave, eastern San
Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A
downward trend in storm activity should begin on Friday as high
pressure builds back in.

As ridge weakens and moisture increases Tuesday through Thursday
temperatures look to decrease a degree or two each day. However, as
high pressure builds back in on Friday temps will begin to rebound
back above seasonal normals.
&&

.AVIATION...For McCarran...Thunderstorms should be confined to
the Peach Springs and Mormon Mesa corridors this evening. There is a
slight possibility that storms over southwest Utah could move toward
Las Vegas and hold together. There will be potential for winds from
distant storms to affect the terminal area...primarily from the
southeast this evening, but there is also possibility wind gusts
could come in from the northeast after 05Z. Otherwise a south wind
component is expected through this evening followed by a south-
southwest component late tonight through Sunday with only FEW-SCT
clouds with bases above 12 kft.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Thunderstorms over northwest Arizona and southwest Utah
may produce gusty winds through early this evening which could
travel far from the originating storms. The terminals most likely
impacted will be KEED and KIFP. The rest of the region will see
mostly benign weather with reduced visibility's from smoke/haze
continuing across the region through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
AVIATION...Adair
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:23 PM MSTDust Storm WarningVEFMohave67 min
Aug 11, 5:35 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 11, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Aug 11, 6:06 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 6:35 PM MSTDust Storm WarningVEFMohave55 min
Aug 11, 6:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 11, 6:57 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 7:09 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 7:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 11, 7:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 11, 7:40 PM MSTSevere Thunderstorm WarningVEFMohave80 min
Aug 11, 8:03 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Aug 11, 8:07 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 11, 8:36 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 11, 8:39 PM MSTSevere Thunderstorm WarningVEFMohave66 min
Aug 11, 9:02 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.